Alert archive / Kansas / Freeze Warnings in 2017

Freeze Warning 3, NWS Goodland, KS

October 10, 20179 counties in Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this freeze warning at Oct 10, 2017, 1:52 PM CDT for 9 counties in Kansas; Hitchcock County, Red Willow County, Nebraska. It took effect at Oct 11, 2017, 12:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2017, 1:52 PM CDT (18:52 UTC)
In effect from
Oct 11, 2017, 12:00 AM CDT
Expired
Oct 11, 2017, 9:34 AM CDT
In force
10 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Wichita County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WWUS73 KGLD 101852
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1252 PM MDT Tue Oct 10 2017

KSZ002>004-014>016-028-029-042-NEZ080-081-110600-
/O.NEW.KGLD.FZ.W.0003.171011T0500Z-171011T1500Z/
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita-
Hitchcock-Red Willow-
Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, 
Hill City, Oakley, Quinter, Grinnell, Grainfield, Leoti, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
152 PM CDT Tue Oct 10 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
WEDNESDAY...

The National Weather Service in Goodland has issued a Freeze
Warning, which is in effect from midnight tonight to 10 AM CDT
Wednesday.

* Temperatures...29 to 32.

* Timing/Duration...After midnight into the early morning hours on
  Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when temperatures range from 29 to 32
degrees are forecast. Those with agricultural interests in the 
warned area are advised to harvest or protect tender vegetation. 
Also...potted plants normally left outdoors should be covered or 
brought inside away from the cold.

&&

$$
3 follow-up statements
262 
WWUS73 KGLD 110530
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1130 PM MDT Tue Oct 10 2017

KSZ002>004-014>016-028-029-042-NEZ080-081-111500-
/O.CON.KGLD.FZ.W.0003.000000T0000Z-171011T1500Z/
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita-
Hitchcock-Red Willow-
Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, 
Hill City, Oakley, Quinter, Grinnell, Grainfield, Leoti, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
1230 AM CDT Wed Oct 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* Temperatures...29 to 32.

* Timing/Duration...Through the morning hours on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when temperatures range from 29 to
32 degrees are forecast. Those with agricultural interests in the
warned area are advised to harvest or protect tender vegetation.
Also...potted plants normally left outdoors should be covered or
brought inside away from the cold.

&&

$$
549 
WWUS73 KGLD 110737
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
137 AM MDT Wed Oct 11 2017

KSZ002>004-014>016-028-029-042-NEZ080-081-111500-
/O.CON.KGLD.FZ.W.0003.000000T0000Z-171011T1500Z/
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita-
Hitchcock-Red Willow-
Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, 
Hill City, Oakley, Quinter, Grinnell, Grainfield, Leoti, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
237 AM CDT Wed Oct 11 2017

...A FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS 
MORNING...

* Temperatures...29 to 32 degrees.

* Timing/Duration...through 10 AM CDT this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural interests in the warned area are advised 
to harvest or protect tender vegetation. Also...potted plants 
normally left outdoors should be covered or brought inside away 
from the cold.

$$
714 
WWUS73 KGLD 111434
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
834 AM MDT Wed Oct 11 2017

KSZ002>004-014>016-028-029-042-NEZ080-081-111545-
/O.CAN.KGLD.FZ.W.0003.000000T0000Z-171011T1500Z/
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita-
Hitchcock-Red Willow-
Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, 
Hill City, Oakley, Quinter, Grinnell, Grainfield, Leoti, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
934 AM CDT Wed Oct 11 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Goodland has cancelled the Freeze
Warning.

Temperatures have warmed up well above freezing. Therefore the
warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this freeze warning went out at Oct 10, 12:31 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 10, 12:31 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1131 AM MDT Tue Oct 10 2017

.SHORT TERM...(This morning through Thursday night)
Issued at 159 AM MDT Tue Oct 10 2017

Mid/upper level low is over western KS and in the process of
transitioning eastward. Shortwave ridging is building into the
Rockies, with dry and and subsidence beginning to spread into our
western CWA. There are still light returns on radar, but these are
rapidly dissipating. Temps have been just warm enough that this
has fallen mainly as rain, just barely mixing with snow grains.

This morning: Upper level subsidence and very dry air
overspreading the CWA this morning, and we should see current
returns continue to erode and shift eastward. Short range guidance
have good handle on these trends and adjustments were made to
reflect precip ending by sunrise.

Regarding frost/freeze highlights: Temperatures are showing a
downward trend as skies begin to clear this morning, and a few
location have already dropped to 32F. No changes are planned to
Hard Freeze/Freeze Warnings this morning. Additional freeze
highlights may need to be considered for tonight with many
locations possibly dropping to around 32F. I held off as we may
not need to issue additional frost/freeze highlights for some
counties if there is a killing freeze this morning, and I wanted
to see how temps play out.

Today-Thursday night: Very dry and stable air mass will be in place
through Wednesday night. Surface high pressure will be slow to
shift east, and this will keep below normal temps in place
through Wednesday morning (Highs below 60F). Flow shifts to the
southwest during the day Wednesday and lee trough begins to
redevelop, allowing WAA to increase across the region and highs to
recover to seasonal normals (mid to upper 60s, lows upper 30s to
the middle 40s). Above normal temperatures are progged Thursday
with highs around 80F as lee trough continues to deepen. Another
cold front moves into the region by late Thursday night. While
forcing increases, there will be a prohibitively dry air mass in
place and precipitation is not expected.

.LONG TERM...(Friday through Tuesday)
Issued at 140 AM MDT Tue Oct 10 2017

An upper level ridge will persist over the Gulf Coast this
weekend, then weaken and shift WSW over northern Mexico and the
Desert SW by early next week. An upper level trough over the PAC
NW will track east across the northern Rockies and Upper Midwest
over the weekend. GFS/ECMWF guidance disagree on the timing and
amplitude of the wave, the GFS weaker/faster/dry and the ECMWF
slower/stronger/wet. Regardless of which solution is correct,
low-level moisture return will be limited by ridging along the
Gulf Coast. Thus, even if the more amplified ECMWF solution
verifies, precipitation amounts would be light in the Tri-state
region, with the relative best chance for precip Sat night.

Expect a rapid clearing trend in the wake of the upper trough
on Sunday (assuming the ECMWF solution verifies). Ridging aloft
will prevail across the Rockies/High Plains early next week.
Southerly return flow on the eastern periphery of a lee cyclone
in CO should result in a warming trend Mon/Tue. Expect dry
conditions to prevail due to poor moisture return and limited
forcing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1127 AM MDT Tue Oct 10 2017

Vfr conditions are expected through the period. Variable and
shifting winds of 6 knots or less are expected until early this
evening. At that time south to south southeast winds of 6 to 9
knots are expected through mid morning on Wednesday. Around 16z
the sustained winds will increase to near 12 knots at both sites.
At Kgld beginning at 16z the winds will start gusting to near 20
knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...Vincent
AVIATION...BULLER
Hazardous weather outlook, Oct 10, 11:28 AM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1028 AM MDT Tue Oct 10 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1028 AM MDT Tue Oct 10 2017 /1128 AM CDT Tue Oct 10 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Freezing conditions along with areas of frost will develop later this
evening into the overnight hours across all of northwest Kansas and
extreme southwest Nebraska.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Freezing conditions along with areas of frost will continue through
the mid morning hours on Wednesday across northwest Kansas and extreme
southwest Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Freeze Warnings in Kansas, 2017Freeze Warnings in Nebraska, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.